WASHINGTON — The Food and Drug Administration is warning women of child-bearing age that the epilepsy drug Topamax can increase the risk of birth defects around the mouth.
Regulators said yesterday that data collected from a registry of pregnant women showed a higher rate of cleft lip and cleft palate in babies whose mothers were taking the drug during the first trimester.
Infants who were exposed to the drug had a 1.4 percent rate of mouth defects, which was more than three times greater than that seen with other seizure medications. The frequency of the defects in mothers not taking any epilepsy medication is .07 percent.
“Health care professionals should carefully consider the benefits and risks of topiramate when prescribing it to women of child-bearing age,’’ said Dr. Russell Katz, director of the FDA’s division of neurology products. “Alternative medications that have a lower risk of birth defects should be considered.’’
The FDA raised the drug’s pregnancy category to D, which means there is evidence the drug can harm a human fetus, but there are situations where the drug’s benefits to the mother could outweigh its risks.